A 61-Year-Old Man With Acute Graft-Versus-Host Disease - Episode 4

REACH1 Regimen: Steroid Combination and Adverse Events

April 24, 2020
Usama Gergis, MD

Usama Gergis, MD: Classically, we use steroids as a first-line treatment for acute graft-versus-host disease [GVHD]. About 50% of the time, you will get a response, and then you work through tapering down your steroids—as I said earlier, as fast as you can, but then you’ll be faced with flare-ups of acute GVHD. And in the 50% of patients who either do not respond to steroids or—as we defined earlier—they become steroid-refractory or -dependent, we use ruxolitinib [RUX]. At first, we use both, and as we see responses, personally, and most surgeons who perform transplantations will share this view with me, we start to taper down the steroids. If there’s no response after using steroids, you add the ruxolitinib. They overlap and then you start to taper down the steroids and stay with the ruxolitinib unless there are adverse effects to ruxolitinib, intolerance or other problems, then we start to taper the ruxolitinib first.

There are a multitude of adverse events, and now we have 3 variables. You have acute graft-versus-host disease, you have high-dose corticosteroids, and you have ruxolitinib. As most patients will have some sort of adverse events, either from the disease, the steroids, or the RUX, the most common adverse events are infections. These patients have intense immunosuppression from the GVHD, from the steroids, and from the ruxolitinib. A small percentage of patients in the REACH1 trial had to discontinue ruxolitinib, and the most prominent cause was infections. We just manage the adverse events as they come, such as diabetes and hypertension, for example. I personally push for physical therapy and occupational therapy.

As far as ruxolitinib, the most common initial reaction is myelosuppression. So, in the first couple of weeks, you might see a decrease in hemoglobin, platelets, and ANC [absolute neutrophil count]. The good news is this does not stay for a long time, so most people will have a little dip and then they go back up and they plateau. So, if that decrease is severe for whatever reason, I personally support these patients with growth factors or transfusion. Invariably, in most of these patients, unless they have other causes, their blood counts will go back up and then they plateau. The problem is that there are many factors. Graft-versus-host disease decreases; it’s a myelosuppressive condition. With intense immune suppression, people might reactivate their CMV [cytomegalovirus], other infections, particularly fungal infections, and in a significant number of patients, relapse of the primary disease. This is as complex as medicine can get.

Transcript edited for clarity.


Case Overview:

Initial presentation

  • A 61-year old man presented with a generalized pruritic rash, abdominal pain and diarrhea (8-12 BMs/day)
  • PMH: he underwent haploidentical allogeneic hematopoietic-cell transplantation for AML 40 days ago
  • PE: maculopapular erythematous rash on bilateral palms, cheeks, ears and upper back (rash involvement >50% of skin); abdomen is tender to palpation diffusely

Clinical workup

  • Labs: ANC 0.7 x 109/L, plt 75 x 109/L, total bilirubin 8 mg/dl, AST 54 U/L, ALT 60 U/L
    • Negative for HBV, HBV, CMV, EBV, HHV-6
  • Negative stool tests
  • Flexible sigmoidoscopy with biopsy:
    • Lower GI biopsy showed moderate mixed inflammation in the lamina propria and scattered apoptotic bodies without crypt loss
  • Skin punch biopsy of the back shows hyperkeratosis, hypergranulosis associated with lichenoid inflammatory infiltrate
  • Modified Glucksberg criteria: grade 3; MAGIC criteria: grade III

Treatment

  • Systemic corticosteroids (prednisone 2 mg/kg/day) + topical steroids (triamcinolone)
    • No treatment response after day 5
  • He was started on ruxolitinib 5 mg PO BID, increased to 10 mg PO BID on day 6